Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 183, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 9, 2011, 2:51 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2011, 2:51 PM MDT (20:51 UTC)
- Expired
- Aug 9, 2011, 3:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 169 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:26 PM MDT | HAIL 1.25 | 3 W Julesburg, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:51 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1813 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
156 WUUS55 KBOU 092051 SVRBOU COC095-115-092130- /O.NEW.KBOU.SV.W.0183.110809T2051Z-110809T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 251 PM MDT TUE AUG 9 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN NORTHEAST COLORADO NORTHERN PHILLIPS COUNTY IN NORTHEAST COLORADO * UNTIL 330 PM MDT * AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO HEN EGG SIZE...AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED NEAR OVID...OR 6 MILES SOUTHWEST OF JULESBURG...MOVING SOUTHEAST AT 15 MPH. ADDITIONAL STORMS WILL BE MOVING OUT OF THE NEBRASKA PANHANDLE AND INTO SEDGWICK COUNTY THROUGH 330 PM MDT. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE CORNER...SEDGWICK...OVID...MARKS BUTTE...JULESBURG AND FAIRFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR NORTHEAST COLORADO. && LAT...LON 4070 10207 4070 10265 4100 10264 4099 10206 TIME...MOT...LOC 2050Z 307DEG 40KT 4092 10231 WIND...HAIL 60MPH 2.00IN $$ DANKERS
2 follow-up statements
940 WWUS55 KBOU 092108 RRA SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 308 PM MDT TUE AUG 9 2011 COC095-115-092130- /O.CON.KBOU.SV.W.0183.000000T0000Z-110809T2130Z/ SEDGWICK CO-PHILLIPS CO- 308 PM MDT TUE AUG 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR NORTHERN PHILLIPS AND SEDGWICK COUNTIES... AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO HEN EGG SIZE...AND DESTRUCTIVE WINDS UP TO ABOUT 70 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF JULESBURG...MOVING SOUTHEAST AT 15 MPH. THUNDERSTORMS NEAR THE SEDGWICK COUNTY THUNDERSTORM HAVE A HISTORY OF PRODUCING HAIL UP TO GOLFBALL SIZE AND WINDS TO 70 MPH IN NORTHEASTERN LOGAN COUNTY. VERY HEAVY RAINFALL WILL ALSO DEVELOP WITH THESE THUNDERSTORMS. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE CORNER...SEDGWICK...OVID...MARKS BUTTE...JULESBURG AND FAIRFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR NORTHEAST COLORADO. && LAT...LON 4070 10207 4070 10265 4100 10264 4099 10206 TIME...MOT...LOC 2105Z 307DEG 40KT 4090 10228 WIND...HAIL 70MPH 2.00IN $$ DANKERS
206 WWUS55 KBOU 092129 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 329 PM MDT TUE AUG 9 2011 COC095-115-092138- /O.EXP.KBOU.SV.W.0183.000000T0000Z-110809T2130Z/ SEDGWICK CO-PHILLIPS CO- 329 PM MDT TUE AUG 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PHILLIPS AND SEDGWICK COUNTIES WILL EXPIRE AT 330 PM MDT... A STRONG THUNDERSTORM REMAINS OVER EASTERN SEDGWICK COUNTY. LARGE HAIL AND STRONG WINDS ARE STILL POSSIBLE. A NEW SEVERE THUNDERSTORM WARNING WILL BE ISSUED SHORTLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR NORTHEAST COLORADO. LAT...LON 4070 10207 4070 10265 4100 10264 4099 10206 TIME...MOT...LOC 2128Z 305DEG 21KT 4084 10211 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:07 AM MDT, 11 hours 44 minutes earlier.
Area forecast discussion, Aug 9, 3:07 AM MDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 307 AM MDT TUE AUG 9 2011 .SHORT TERM...DECENT WNW FLOW ALOFT WILL BE OVER THE AREA THRU TONIGHT. INITIAL DATA SUGGESTED WK FNT WOULD REMAIN OVER THE FAR NERN CORNER THRU THIS AFTN HOWEVER LATEST NAM AND HRRR KEEP FNT FURTHER NORTH ACROSS SERN WY AND NE PANHANDLE. IF THAT IS THE CASE THEN BEST CHC FOR AFTN STORMS MAY STAY NORTH OF THE WY-CO-NE BORDER INITIALLY. HOWEVER WITH CAPES FCST FM 1500-2000 J/KG OVER LOGAN...PHILLIPS AND SEDGWICK COUNTIES WILL KEEP CHC POPS IN THOSE AREAS WITH ONLY SLIGHT CHC ELSEWHERE. FURTHER WEST CLOSER TO HE FOOTHILLS A DRIER AIRMASS WILL BE IN PLACE WITH INVERTED V TYPE SOUNDINGS. THUS IF ANY CONVECTION DOES DVLP IT WILL BE RATHER HIGH BASED AND HAVE THE POTENTIAL TO PRODUCE MICROBURST WINDS WITH LITTLE RAINFALL. IN THE MTNS WILL KEEP THE FCST DRY THRU TONIGHT. HIGHS TODAY SHOULD BE A FEW DEGREES WARMER THAN MON AND IF LOW LEVEL WINDS BECOME MORE SSW AS HRRR SHOWS ALONG THE FRONT RANGE READINGS COULD END UP IN THE UPPER 90S WITH LOWER TO MID 90S OVER THE PLAINS. FOR TONIGHT A CDFNT WILL MOVE INTO NERN CO BY 00Z. SHOULD SEE SOME INCREASE IN TSTM ACTIVITY ALONG THE FNT EARLY THIS EVENING ALONG THE CO-WY-NE BORDER IN CONJUNCTION WITH PLACEMENT OF UPPER LEVEL JET WITH ONLY ISOLD-WDLY SCT ACTIVITY OVER THE REST OF NERN CO. WITH FAVORABLE SHEAR PROFILE MAY SEE A FEW SVR STORMS LATE THIS AFTN AND EVENING OVER FAR NERN CO. .LONG TERM...THE FLAT UPPER RIDGE STAYS SOUTH OF COLORADO WITH WEST-NORTHWESTERLY FLOW ALOFT FOR THE CWA WEDNESDAY THROUGH THURSDAY NIGHT. THE SYNOPTIC SCALE ENERGY IS BENIGN THROUGH THE PERIODS. BOTH MODELS HAVE AN EASTERLY COMPONENT TO THE BOUNDARY LAYER FLOW WEDNESDAY AND WEDNESDAY EVENING. THIS IS SUPPOSED TO BRING A COOL DOWN. NOT TO SURE ABOUT IT...CONSIDERING THAT A COUPLE DAYS AGO...TODAY WAS SUPPOSED TO BE IN THE 80S. WE'LL SEE. THURSDAY AND THURSDAY NIGHT LOOK TO HAVE DOWNSLOPING LOW LEVEL FLOW. FOR MOISTURE...THE NAM HAS MORE THAN THE GFS IN THE LOWER LEVELS WEDNESDAY AND WEDNESDAY NIGHT. THEY BOTH SHOW LIMITED MOISTURE ON THURSDAY. THE BOUNDARY LAYER DEW POINTS ON THE NAM KEEP 50S F READINGS OVER THE PLAINS AND LOWER FOOTHILLS WEDNESDAY AND WEDNESDAY NIGHT. THE GFS HAS THESE READINGS OVER THE EASTERN BORDER AREAS MAINLY ON WEDNESDAY. ON THURSDAY AND THURSDAY NIGHT...DEW POINT READINGS ARE IN THE 30S TO MID 40S F OVER ALL BUT THE FAR EAST. LOWER 50S TO LOWER 60S ARE PROGGED THERE. PRECIPITABLE WATER VALUES ARE IN THE 0.60 TO 1.00 INCH RANGE WEDNESDAY AND WEDNESDAY NIGHT...THEN 0.45 TO 0.65 INCH RANGE THURSDAY AND THURSDAY NIGHT. THE FAR EAST HAS HIGHER NUMBERS. THE NAM HAS SOME CAPE OVER THE FOOTHILS AND IMMEDIATE PLAINS LATE DAY WEDNESDAY...THE GFS HAS IT OVER THE EASTERN PLAINS. THERE IS CAPE OVER ALL THE PLAINS LATE DAY THURSDAY. THE QPF FIELDS SHOW A TAD OF MEASURABLE RAINFALL OVER THE PLAINS BOTH LATE DAY WEDNESDAY AND LATE DAY THURSDAY. FOR POPS WILL GO 10-20%S FOR THE PLAINS LATE DAY WEDNESDAY AND LATE DAY THURSDAY. NOT SURE ABOUT THE SURGE...STRATUS AND STABILITY ISSUES FOR THE PLAINS? FOR TEMPERATURES...WEDNESDAY'S HIGHS ARE 2-5 C COOLER ON THE GFS...BUT ON THE NAM...4-10 C COOLER THAN TODAY'S. THURSDAY READINGS WARM BACK UP TO ABOUT TODAY'S HIGHS. FOR THE LATER DAYS ...FRIDAY THROUGH MONDAY...THE UPPER RIDGE BUILDS NORTHWARD INTO CANADA. THE CENTER OF IT STAYS SOUTH OF COLORADO. THE FLOW ALOFT IS ZONAL FRIDAY INTO SATURDAY...THEN SOUTHWESTERLY FOR THE REST OF SATURDAY THROUGH MONDAY. THE GFS SHOWS A RETURN OF THE SOUTHERLY SUB-TROPICAL MOISTURE SATURDAY AND SUNDAY. TEMPERATURES STAY AROUND SEASONAL NORMALS. && .AVIATION...SOME STRATUS WILL DEVELOP OVER THE PLAINS THIS MORNING HOWEVER AT THIS TIME IT LOOKS LIKE IT SHOULD STAY WELL EAST OF THE AIRPORT. FOR THIS AFTN ANY TSTM DEVELOPMENT WILL BE HIGH BASED AND RATHER ISOLATED WITH SOUNDINGS HAVING AN INVERTED V STRUCTURE. THUS COULD SEE SOME DRY MICROBURSTS WITH GUSTS UP TO 50 MPH POSSIBLE BASED ON DECENT MID LVL FLOW. FOR TONIGHT A CDFNT WILL MOVE ACROSS THE AREA PROBABLY BEFORE MIDNIGHT WITH WINDS BECOMING NLY. MAY SEE A SLIGHT CHC OF STORMS WITH FNTL PASSAGE. MEANWHILE SOUNDINGS SHOW SOME POTENTIAL FOR STRATUS DEVELOPMENT AFTER 10Z THRU LATE MORNING ON WED WITH IFR CEILINGS POSSIBLE. && .HYDROLOGY..NO THREAT OF FLOODING THROUGH TONIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE && RPK/RJK
Hazardous weather outlook, Aug 9, 10:46 AM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1046 AM MDT TUE AUG 09 2011 COZ030>051-101200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1046 AM MDT TUE AUG 09 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE NORTHEAST CORNER OF COLORADO INTO THE EVENING HOURS...WITH A SLIGHT CHANCE OF STORMS ELSEWHERE ACROSS THE PLAINS. THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH WITH ONLY LIGHT RAINFALL. HOWEVER...A FEW STORMS COULD BECOME SEVERE EAST OF A STERLING TO AKRON LINE WITH HAIL UP TO GOLFBALL SIZE...WIND GUSTS TO 70 MPH AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS MAINLY FOR THE WESTERN PLAINS AND FOOTHILLS WEDNESDAY...THEN FOR MAINLY THE EASTERN PLAINS THURSDAY. FRIDAY LOOKS DRY ACROSS ALL THE FORECAST AREA. ON SATURDAY THROUGH MONDAY...A RETURN OF MONSOONAL MOISTURE IS EXPECTED WHICH WILL INCREASE CHANCES FOR LATE DAY SHOWERS AND THUNDERSTORMS FOR ALL AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OVER THE FAR NORTHEAST PLAINS. D-L/KRIEDERMAN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:31 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 43 min |
| Aug 9, 2:31 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 44 min |
| Aug 9, 2:45 PM MDT | Tornado Warning | BOU | Logan | 45 min |
| Aug 9, 3:31 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 27 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.